Jump to content

Calling MD for possible Antibiotic Rash

Updated | Posted
by mrbobfisher mrbobfisher (New) New

Hey guys I have been scavenging the internet trying to find information on a clinical scenario I encountered recently and wanted to see if I could get some feed back. I am a new graduate RN working in a LTC facility and I encountered a situation in which a patient who was on IV Meropenem was discovered to have a new red Maculopapular rash on the left side of her body. There were 3 patches, painless, and about 2x10 inches unilaterally on the left side. The patient had no other symptoms. I thought it could be an allergic reaction to the antibiotic so I called the MD around midnight to let them know about it, and the doc blew up on me saying I shouldn't have called at that time. MD ended up ordering CBC but didin't D/C the abx. Is this something that deserves a phone call to the MD at midnight or should I have waited until morning? What do you guys think?

murseman24, MSN, CRNA

Specializes in anesthesiology.

You didn't do anything wrong, I'm sure it's in the protocol somewhere to call for an allergic reaction. Not life threatening but wouldn't beat yourself up too much about it.

"nursy", RN

Specializes in ICU, ER, Home Health, Corrections, School Nurse. Has 40 years experience.

You did not do anything wrong. But there were a few things you could possibly have considered, before subjecting yourself to the wrath of a midnight phone call. First, was the patient due for another dose before the night shift was over. If not, and it was a localized rash, you could have waited. Of course it would go without saying that you would continue to monitor the patient for any worsening of symptoms. Also it's a good idea to check on their history of allergy status. If their hx includes a list of allergies a mile long, I might worry a little more than someone with NKDA. Allergic reactions to something ingested are usually not localized.

But just remember this....you called, you got yelled at, life goes on. The one time you have a concern and you DON"T call, will be the time something bad happens, and then you will beat yourself up forever.

amoLucia

Specializes in retired LTC.

You did good! Don't let your sense of 'being a bother' ever interfere with your pt concern and safety awareness.

Only one thought came to my mind - any chance that rash might be 'shingles'?

The shingles eruption USUALLY is painful, but whenever I notice a one-sided rash, I think 'shingles'. That was my first thought as I started to read your post.

Once you see them, you'll prob never forget them.

(Maybe you could google just to check out the pix.)